How can Cortisol and low DHEA levels be balanced and does it indicate Adrenal Fatigue/Exhaustion?
User rating for this question
Hello, I'm an IT consultant and I had quit smoking in Feb 2013. After few months I had the following symptoms: Severe Joint pain (especially knees/shoulders) Hive like itchy rashes Extreme fatigue and weakness de Quervain's tenosynovitis  I consulted a GP in March and he gave me some pain killers (pills & ointment) and asked to wear a wrist brace for the tenosynovitis. He also asked for a CRP test and the CRP level was found elevated. After the symptoms got worse and started affecting my work, I consulted an immunologist and got my blood test done on 15th Nov 2013 (reports attached). The doctor concluded the following: Vitamin-D deficiency Spontaneous Urticaria Slightly elevated Cholesterol level I was recommend Uprise D3 60k once weekly for 12 weeks for joint pain and Combination of Fexofenadine & Levocetirizine for rashes. After 2 weeks of above medication, I observed the following: Knee/shoulder joint pain got a bit better No/Little rashes (Hives) when on Fexofenadine or Levocetirizine. No/Little Fatigue & Weakness However, one thing that did not improve at all is the de Quervain's tenosynovitis. Initially I had the pain in my right wrist but now I got the pain (and wear braces) on both wrists. The pain is very severe and prevents me from working on computer, lifting weights, holding things etc. Also, I recently got a pain in my elbow which won't go away even after taking pain killers (Ultracet, brufen, hifenac). I've observed that as if my bone,tendons have become more fragile and the injuries are taking a while to recover. I'm exercising daily (1 hour aerobics/yoga) but these conditions get worse during/after exercise. I got a steroid profile test done on 27 Nov 2013 (Reports attached) and consulted with an Orthopedic. As per the reports abnormal Cortisol and DHEA levels are identified by the Orthopedic. I took dexamethasone (1 tab a day) for around 2 years (2002-2004) during sports training (martial arts). I was not informed then and started taking it by following suggestion of one of my team mates. I do have stretch marks similar to Cushing's_syndrome in my shoulders and thighs since then. After I stopped taking it I did not observe any other symptoms (bone/muscle weakness etc.) until recently when I'd quit smoking. Here're few questions: Am I dealing with Adrenal Fatigue/Exhaustion looking at high Cortisol and low DHEA levels ? Do they even relate to each other ? I was told that High Cortisol level is related to stress. How do I find out what's causing the stress ? Are there any medications which would balance the high Coristol and low DHEA levels. Could the dexamethasone overdose in the past be the cause of high cortisol ? What should I do next to balance the levels? Why I did experience all of these symptoms after quitting smoking ? The Orthopedic said the reports do not point to Osteoporosis. What do you think ?
Posted Fri, 27 Dec 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Minal Mohit 48 hours later
Brief Answer: All reports are not available to me. Detailed Answer: Dear XXXX, Hi! I could not find your high cortisol report on my dashboard. So I will be answering you more theoretical. 1. Adrenal fatigue is likely for anyone on dexamethasone for 2 years. 2. Adrenal fatigue will give you low cortisol and not high value. 3. Cortisol and DHEA are related as they are part of same metabolic cycle. 4. stress does make cortisol go high. what stress you are facing , i may not be able to tell you without seeing you but yes your CRP is also high suggesting some stress is definitely going on. 5. medicines are available to bring down cortisol, but first need to find out the source of high cortisol. 6. dexamethasone dosing will not cause high cortisol once you are off medicine. rather long term dexamethasone will cause suppression of your endogenous cortisol production. 7. smoking is a source of nicotine, and other chemicals which cause a kick effect or addictive effect. so their cessation causes unmasking of symptoms known as withdrawl features. 8. osteoporosis is an entirely different issue which you have raised only in last question. to work up osteoporosis you require dexa scan for whole body. now that i have answered your queries, let me advise you a few things. 1. get fasting cortisol and ACTH levels done. 2. do a dexamethasone suppression test. 3. if ACTH and Cortisol both are high get MRI pituitary done with contrast. 4. If ACTH is low and only cortisol is high get CT upper abdomen done for adrenals. get back to us with reports. regards!
Follow-up: How can Cortisol and low DHEA levels be balanced and does it indicate Adrenal Fatigue/Exhaustion? 4 hours later
Hello XXXXXXX Thanks for the answers, it really helps. I'll get the tests done. Below are the alternate download links for all the reports: WWW.WWWW.WW Only Steroid Report: WWW.WWWW.WW Please share your thoughts after looking at the reports.
Answered by Dr. Minal Mohit 42 hours later
Brief Answer: error in reference range of thyrocare paper. Detailed Answer: Dear Sir, Hi! sorry for the delay , actually I was travelling. What I could get from your reports is that cortisol reference range is probably a misprint. kindly confirm it. Regards!
Follow-up: How can Cortisol and low DHEA levels be balanced and does it indicate Adrenal Fatigue/Exhaustion? 9 hours later
Hello, I had the same doubt. I confirmed with the lab and they said that the reference range is correct and my Cortisol level is abnormally high. Can the reference range/unit vary from lab to lab ? Do you think the Cortisol level is abnormally high ?  WWW.WWWW.WW Additionally, regarding ACTH test, I was told that there're 2 types of tests: ACTH (cosyntropin) stimulation test - requires cosyntropin injection and cortisol level is checked before and after ACTH levels test - Measures the ACTH levels in your blood Which one should I go for ? Also, regarding fasting Cortisol test, Is it blood test or saliva/urine test? Do I need to get it done for both morning and evening or just once ? Thanks!
Answered by Dr. Minal Mohit 12 hours later